A Case Report of Acute Pulmonary Edema and Sudden Death Following Heart Surgery

  • Joshua M. Thigpen, DNP, CRNA Texas Christian University

Abstract

A 47-year-old male patient underwent aortic valve replacement surgery. After cessation of cardiopulmonary bypass, the patient exhibited refractory hypoxia, fulminant pulmonary edema, hypotension, and ultimately died less than an hour following his arrival to the intensive care unit. The patient may have suffered from either a severe type III reaction to protamine sulfate or a transfusion-related acute lung injury. Both of these conditions are can of producing hypoxia, pulmonary edema, and hypotension. Anesthesia professionals must be able to identify patients at risk for both types of conditions, recognize their presentations, and respond quickly and appropriately when presented with these deadly reactions.

References

1. Bitargil M, Arslan C, Basbug HS, et al. Transfusion-related acute lung injury following coronary artery bypass graft surgery. Perfusion. 2015;30(8):626-628. PMID:25575703.
2. Kojima T, Nishisako R, Sato H. A patient with possible TRALI who developed pulmonary hypertensive crisis and acute pulmonary edema during cardiac surgery. J Anesth. 2012;26:460-463. PMID:22249282.
3. Miller RD. Patient blood management: transfusion therapy. In: Miller RD, ed. Miller’s Anesthesia. 8th ed. Philadelphia, PA: Elsevier; 2015:1830-1867.
4. Nussmeier NA, Sarwar MF, Searles BE, et al. Anesthesia for cardiac surgical procedures. In: Miller RD, ed. Miller’s Anesthesia. 8th ed. Philadelphia, PA: Elsevier; 2015:2007-2095.
5. Kindler C, Bircher A, Stulz P. Protamine-induced fulminating non-cardiogenic pulmonary edema following cardiopulmonary bypass. Eur J Cardiothorac Surg. 1996;10(6):463-466. PMID:8817145.
6. Brooks JC. Noncardiogenic pulmonary edema immediately following rapid protamine administration. Ann Pharmacother. 1999;33(9):927-930. PMID:10492491.
7. Kimmel SE, Sekeres MA, Berlin JA, et al. Risk factors for clinically important adverse events after protamine administration following cardiopulmonary bypass. J Am Coll Cardiol. 1998;32(7):1916-1922. PMID:9857872.
Published
2019-03-23
How to Cite
THIGPEN, DNP, CRNA, Joshua M.. A Case Report of Acute Pulmonary Edema and Sudden Death Following Heart Surgery. Anesthesia eJournal, [S.l.], v. 7, p. 1-4, mar. 2019. ISSN 2333-2611. Available at: <https://anesthesiaejournal.com/index.php/aej/article/view/77>. Date accessed: 26 june 2019.
Section
Articles